Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Wichita, KS

May 3, 2018Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2018, 6:21 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 6:21 PM CDT (23:21 UTC)
Expired
May 3, 2018, 7:00 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 160 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KICT 032321
SVRICT
KSC053-105-167-040000-
/O.NEW.KICT.SV.W.0034.180503T2321Z-180504T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
621 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lincoln County in central Kansas...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...

* Until 700 PM CDT

* At 621 PM CDT, a severe thunderstorm was located near Russell, 
  moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Russell, Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill,
  Wilson State Park, Ellsworth Airport, Wilson Lake and Russell
  Airport.

This includes Interstate 70 between Mile Markers 183 and 226.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9888 3899 9806 3860 9814 3868 9848
      3870 9848 3870 9853 3879 9891
TIME...MOT...LOC 2321Z 277DEG 37KT 3888 9880 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
3 follow-up statements
670 
WWUS53 KICT 032333
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT THU MAY 3 2018

KSC053-105-167-040000-
/O.CON.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
633 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN
RUSSELL COUNTIES...

At 632 PM CDT, a severe thunderstorm was located near Dorrance, or 8
miles east of Russell, moving east at 35 mph.

HAZARD...Dime to Quarter size hail and winds up to 50 mph. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill, Wilson State
Park, Ellsworth Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9880 3899 9806 3860 9814 3868 9848
      3870 9848 3870 9853 3878 9880
TIME...MOT...LOC 2332Z 273DEG 31KT 3888 9869 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
565 
WWUS53 KICT 032348
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
648 PM CDT THU MAY 3 2018

KSC053-105-167-040000-
/O.CON.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
648 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND SOUTHEASTERN
RUSSELL COUNTIES...

At 648 PM CDT, a severe thunderstorm was located near Wilson, moving
east at 40 mph.

HAZARD...Dime to Quarter size hail and winds up to 50 mph.. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Dorrance, Bunker Hill, Wilson State
Park, Ellsworth Airport and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9806 3860 9814 3868 9848 3870 9848
      3870 9853 3875 9870 3897 9869
TIME...MOT...LOC 2348Z 272DEG 33KT 3889 9850 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
384 
WWUS53 KICT 032354
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
654 PM CDT THU MAY 3 2018

KSC053-105-167-040004-
/O.EXP.KICT.SV.W.0034.000000T0000Z-180504T0000Z/
Lincoln KS-Ellsworth KS-Russell KS-
654 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN...
NORTHWESTERN ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES WILL EXPIRE
AT 700 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3899 9806 3860 9814 3868 9848 3870 9848
      3870 9853 3875 9870 3897 9869
TIME...MOT...LOC 2354Z 277DEG 37KT 3888 9844 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:20 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 3, 3:20 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CDT Thu May 3 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 317 PM CDT Thu May 3 2018

A shortwave trough over the Central High Plains today is progged to
race east/northeast across the Central Plains and into the Upper
Mississippi Valley area tonight.

As the shortwave trough moves away from the area, a cold front will
sweep south and east ushering in drier and more stable air. Any
storms lingering across southeast KS during the evening hours should
diminish or move east of the area by 06Z or even a bit earlier. With
recent precipitation and wet soil conditions, some patchy low-lying
fog may try to develop across southeast KS but the pbl is expected
to remain somewhat mixed in the wake of the frontal passage so
perhaps a more transient period of MVFR/IFR clouds are more likely.

Fri-Sat...we may see some afternoon cumulus across the area on
Friday which may impact high temperatures although seasonable values
are anticipated with most locations seeing highs in the mid and
upper 70s with dry weather conditions. Light west/southwesterly low
level flow will return on Sat as a shortwave trough moves across the
Northern Plains states. This will help boost highs into the 80s for
much of the area.

A cold front is progged to move south across the area on Sunday and
this could bring some low probabilities for post-frontal convection
but confidence remains fairly low at this time and a dry forecast
will remain intact.

.LONG TERM...(Monday through Thursday)
Issued at 317 PM CDT Thu May 3 2018

Another shortwave trough is progged to dig across the Central
Plains states late in the period on Mon bringing increasing
chances for storms. A severe storm or two may be possible but
marginal deep layer shear is progged and the quality of moisture
is suspect. Another shortwave trough right on it's heels may
arrive across the area on Tue into Wed bringing additional chances
for deep moist convection. As the quality of low level moisture
increases, we may see some severe storms through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1248 PM CDT Thu May 3 2018

Main aviation concern will be storm chances this afternoon/early
evening.

Dry line/cold front is expected to move through the area today.
This feature may allow scattered storms to develop this afternoon,
especially for areas east of I-135. So at this time, it looks like
KCNU would have the highest chances, generally after 22z. KRSL may
continue to experience a brief period of IFR cigs through 19z,
but conditions should be improving there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  77  52  83 /   0   0   0   0
Hutchinson      51  77  50  83 /  10   0   0   0
Newton          52  77  51  82 /  10   0   0   0
ElDorado        52  76  51  82 /  10   0   0   0
Winfield-KWLD   54  76  51  83 /  10   0   0   0
Russell         46  77  48  86 /  20   0   0   0
Great Bend      47  77  48  85 /  20   0   0   0
Salina          51  78  49  84 /  20   0   0   0
McPherson       50  77  49  83 /  20   0   0   0
Coffeyville     57  76  52  82 /  20  10   0   0
Chanute         56  76  51  82 /  20  10   0   0
Iola            55  76  51  82 /  20  10   0   0
Parsons-KPPF    57  76  51  82 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RBL
Hazardous weather outlook, May 3, 4:17 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 PM CDT Thu May 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 PM CDT Thu May 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms will linger into the evening hours for locations
east of Interstate 135. Nickel sized hail, isolated wind gusts to
around 50 mph and locally heavy rain will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe storms may return next Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 3, 2:59 PM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
259 PM CDT THU MAY 3 2018

KSZ083-032030-
Sedgwick KS-
259 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 330 PM CDT

* At 256 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Eisenhower Airport...moving
  northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
  Goddard, Maize, Downtown Wichita, Kechi, Eastborough, West Wichita,
  East Wichita, Eisenhower National Airport, Northeast Wichita,
  Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara
  Airport.

LAT...LON 3755 9761 3775 9754 3787 9715 3763 9715
      3756 9739
TIME...MOT...LOC 1958Z 240DEG 24KT 3762 9752

DARMOFAL
Local storm report, May 3, 3:46 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     COLONEL JAMES JABARA AI 37.75N 97.22W
05/03/2018  M54 MPH          SEDGWICK           KS   ASOS

            ASOS STATION AAO, COLONEL JAMES JABARA
            AIRPORT.

&&
Local storm report, May 3, 3:53 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU MAY 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            3 E DOWNTOWN WICHITA    37.69N 97.29W
05/03/2018                   SEDGWICK           KS   PUBLIC

            HIGH WATER IN 300 BLOCK OF N. BLECKLEY. VIA SOCIAL MEDIA.

&&

KED
Special weather statement, May 3, 3:54 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT THU MAY 3 2018

KSZ069-032145-
Butler KS-
354 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 445 PM CDT

* At 352 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Towanda...moving east at 30
  mph.

wind gusts 40 to 50 mph and torrential downpours will be possible
with this storm.

* Locations impacted include...
  El Dorado, Augusta, Towanda, Leon, Rosalia, Cassoday, El Dorado
  Airport, El Dorado Lake, El Dorado State Park and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3768 9704 3786 9710 3808 9655 3771 9653
TIME...MOT...LOC 2053Z 251DEG 28KT 3779 9695

JAKUB
Special weather statement, May 3, 5:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
559 PM CDT THU MAY 3 2018

KSZ032-032345-
Russell KS-
559 PM CDT THU MAY 3 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 645 PM CDT

* At 557 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Emmeram...moving east at 50
  mph.

wind gusts 40 to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Waldo, Wilson
  State Park, Wilson Lake and Russell Airport.

LAT...LON 3905 9904 3913 9882 3913 9856 3885 9848
      3880 9849 3884 9904
TIME...MOT...LOC 2259Z 258DEG 45KT 3894 9907

JAKUB
Local storm report, May 3, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT THU MAY 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             WNW RUSSELL             38.89N 98.86W
05/03/2018  M1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningICTChase28 min
May 2, 7:47 PM CDTSpecial Weather StatementICTWoodson58 min
May 2, 8:27 PM CDTSpecial Weather StatementICTAllen48 min
May 2, 10:46 PM CDTSevere Thunderstorm WarningICTChautauqua, Labette, Montgomery59 min
May 2, 11:22 PM CDTSevere Thunderstorm WarningICTLabette38 min
May 2, 11:35 PM CDTSevere Thunderstorm WarningICTNeosho24 min
May 3, 1:57 PM CDTSpecial Weather StatementICTKingman33 min
May 3, 2:33 PM CDTSpecial Weather StatementICTSedgwick27 min
May 3, 2:59 PM CDTSpecial Weather StatementICTSedgwick31 min
May 3, 3:10 PM CDTAreal Flood WarningICTSedgwick99 min
May 3, 3:54 PM CDTSpecial Weather StatementICTButler51 min
May 3, 5:59 PM CDTSpecial Weather StatementICTRussell46 min
May 3, 6:55 PM CDTSpecial Weather StatementICTLincoln50 min
May 3, 6:57 PM CDTSpecial Weather StatementICTGreenwood48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.